North Carolina, 2009Flash Flood in North Carolina, August 14, 2009
August 14, 2009 · NWS RAH · 1 event in 1 county or zone
A moist and unstable atmosphere across Eastern North Carolina, along with a stalled surface trough and mid level shear axis, produced heavy rain over the Eastern Sandhills and Coastal Plain. The heavy rain produced several reports of flash flooding across the aforementioned area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable atmosphere across Eastern North Carolina, along with a stalled surface trough and mid level shear axis, produced heavy rain over the Eastern Sandhills and Coastal Plain. The heavy rain produced several reports of flash flooding across the aforementioned area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 7:20 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 14, 7:20 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
820 AM EDT FRI AUG 14 2009
.SYNOPSIS...
A STALLED TROUGH OF LOW PRESSURE OVER EASTERN NORTH CAROLINA WILL
CONTINUE TO BRING UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES TO
THE AREA TODAY. THE TROUGH WILL GRADUALLY WEAKEN THIS WEEKEND...
ALLOWING TEMPERATURES TO RETURN TO NORMAL.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 820 AM FRIDAY...
QUICK UPDATE SENT TO CANCEL THE DENSE FOG ADVISORY... AS
VISIBILITIES IN THE ADVISORY AREA HAVE RISEN TO GREATER THAN ONE
MILE. PATCHY FOG WITH VISIBILITIES LESS THAN A MILE ARE LIKELY TO
PERSIST FOR ANOTHER COUPLE OF HOURS BASED ON THE WEAK FLOW AND
ABUNDANT LOW LEVEL MOISTURE... SO HAVE LEFT IT IN THE FORECAST FOR
NOW. HAVE RAISED POPS AND MENTIONED HEAVY RAIN ACROSS THE SOUTHEAST
CWA WHERE RATES OF AN INCH PER HOUR HAVE BEEN NOTED WITH MEANDERING
HEAVY SHOWERS. -GIH
EARLIER THOUGHTS AS OF 520 AM FRIDAY...
SFC ANALYSIS THIS MORNING SHOWED A WEAK TROUGH OF LOW PRESSURE OVER
THE EASTERN CAROLINAS. WEAK HIGH PRESSURE WAS CENTERED OVER NEW
ENGLAND AND THE MID-ATLANTIC...WITH A SFC RIDGE AXIS EXTENDING SOUTH
INTO THE WESTERN CAROLINAS. ALOFT...LATEST WV IMAGERY AND RUC MODEL
DATA SHOW A STALLED UPPER LEVEL WAVE / SHEAR AXIS DIRECTLY OVER THE
CENTRAL CAROLINAS/VA.
A MOIST BOUNDARY LAYER COMBINED WITH CALM WINDS AND PARTIALLY CLEAR
SKIES HAS ALLOWED DENSE FOG TO DEVELOP IN PERSON/GRANVILLE/VANCE
AND WARREN COUNTIES THIS MORNING. QUICK UPDATE TO THE FORECAST TO
ISSUE A DENSE FOG ADVISORY FOR THOSE COUNTIES UNTIL 9 AM THIS
MORNING.
TODAY:
A PERSISTENCE FORECAST MAY WORK REASONABLY WELL TODAY...GIVEN A VERY
SIMILAR SETUP TO YESTERDAY. A PERSISTENCE FCST WOULD CONSIST OF
CHANCE POPS IN THE COASTAL PLAIN...AT LEAST A SLIGHT CHANCE
EXTENDING WEST TO THE HWY 1 CORRIDOR...WITH MOSTLY CLOUDY SKIES IN
THE EAST AND PARTLY CLOUDY SKIES IN THE WEST. THE STALLED UPPER WAVE
OVER THE AREA IS EXPECTED TO MEANDER VERY CLOSE TO ITS CURRENT
POSITION THIS AFT/EVE...AND THE BEST UPPER FORCING WOULD CONTINUE TO
BE OVER THE EASTERN 1/3 TO 1/4 OF THE STATE. THAT IS ALSO WHERE THE
BETTER LOW LEVEL FORCING WOULD BE LOCATED...IN VICINITY OF THE
STALLED SFC TROUGH IN EASTERN NC/SC. AS SUCH...WOULD EXPECT THE BEST
COVERAGE OF CONVECTION TODAY TO BE IN EASTERN NC ALONG/NEAR THE
COAST. HAVE DECIDED TO SHOW HIGH CHANCE POPS (50%) IN THE COASTAL
PLAIN...AND WILL KEEP A SLIGHT CHANCE ELSEWHERE (INCLUDING THE
WESTERN PIEDMONT). THE DECISION TO EXTEND THE SLIGHT CHANCE WEST
THROUGH THE ENTIRE FORECAST AREA IS AS FOLLOWS. ALTHOUGH THE
WESTERN PIEDMONT WILL BE CLOSER-TO (PERHAPS UNDERNEATH) THE
SUBSIDENT BACKSIDE OF THE UPPER LEVEL WAVE...THIS WILL ALLOW FOR
DRIER MID-LEVELS/MORE SUNSHINE...AND FCST SOUNDINGS SHOW ONLY A
WEAK MID-LEVEL INVERSION WITH THE POTENTIAL FOR 1000 J/KG OF
MLCAPE DURING PEAK HEATING AT GSO (ASSUMING DEWPOINTS IN THE MID
60S)...WHICH IS ABOUT TWICE THE INSTABILITY EXPECTED IN EASTERN
PORTIONS OF THE AREA DUE TO THE PERVASIVE CLOUD COVER. WHILE I DO
NOT EXPECT CONVECTION TO INITIATE IN THE WEST THIS AFT DUE TO WEAK
SFC RIDGING AND SOME SUBSIDENCE ALOFT ON THE BACKSIDE OF THE UPPER
WAVE...DUE TO THE EXPECTED MARGINAL INSTABILITY WITH MLCAPE VALUES
UP TO 1000 J/KG...CANNOT RULE OUT THE POSSIBILITY OF ISOLD
CONVECTION DEVELOPING IN THE NORTHEAST COASTAL PLAIN AND MAKING
ITS WAY WESTWARD INTO THE WESTERN PIEDMONT VIA 10-15 KT EASTERLY
FLOW IN THE LOWER LEVELS. THE LATEST 00Z SPC WRF SIMULATED
REFLECTIVITY PRODUCT BEARS OUT THAT SCENARIO...WITH ISOLD
CONVECTION MOVING WEST ACROSS THE TRIANGLE INTO THE WESTERN
PIEDMONT BETWEEN 18-00Z. DESPITE RELATIVELY WEAK INSTABILITY AND
LITTLE THUNDER OUTSIDE THE FAR EASTERN COASTAL PLAIN
YESTERDAY...BASED ON RECENT RADAR TRENDS...HAVE NOW DECIDED TO
INCLUDE A MENTION OF THUNDER EVERYWHERE IN TODAYS FCST...
ALTHOUGH THAT MAY BE A STRETCH IN THE WESTERN PIEDMONT. HIGHS
TODAY HIGHLY DEPENDENT ON CLOUD COVER...AND WILL FCST HIGHS
RANGING FROM 82F FAR EAST TO 87F FAR WEST.
TONIGHT:
DUE TO THE LINGERING UPPER LEVEL WAVE...WILL KEEP A SLIGHT CHANCE OF
SHOWERS IN THE EAST/NE COASTAL PLAIN...ALTHOUGH THAT MAY BE GENEROUS
GIVEN EXTREMELY POOR THERMODYNAMICS. EXPECT PARTLY TO MOSTLY CLOUDY
SKIES IN THE COASTAL PLAIN...WITH MOSTLY CLEAR SKIES IN THE WESTERN
PIEDMONT. LOWS SHOULD RANGE FROM THE MID 60S NW PIEDMONT TO UPPER
60S TO NEAR 70F IN THE EAST/SE. -VINCENT
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 315 AM FRIDAY...
THE UPPER LEVEL WAVE IS PROGGED TO CONTINUE WEAKENING...LIFTING
NORTHEAST TOWARD THE DELMARVA DURING THE DAY SAT...ALTHOUGH A WEAK
SHEAR AXIS ALOFT AND A WEAK SFC TROUGH MAY PERSIST ACROSS PORTIONS
OF CENTRAL NC. FCST SOUNDINGS SHOW LESS SATURATION AND MORE SUNSHINE
SAT...HOWEVER...THERE MAY BE A WEAK SUBSIDENCE INVERSION THAT
DEVELOPS IN THE WAKE OF THE UPPER WAVE SHIFTING NORTHEAST. FCST
SOUNDINGS SHOW THE POTENTIAL FOR 500-1000 J/KG OF MLCAPE SAT DURING
PEAK HEATING ACROSS MUCH OF THE AREA. HAVE DECIDED TO ONLY MENTION A
SLIGHT CHANCE OF SHOWERS/STORMS IN THE EASTERN HALF OF THE AREA...
WITH A DRY FORECAST IN THE WESTERN PIEDMONT WHERE FCST SOUNDINGS
SHOW MORE PRONOUNCED WARMING/DRYING IN THE MID-LEVELS. HIGH TEMPS
SAT EXPECTED TO BE CLOSE TO NORMAL...IN THE UPPER 80S TO 90F. WITH
WEAK SHORTWAVE RIDGING PROGGED TO SLOWLY MOVE EASTWARD INTO AND JUST
EAST OF THE MOUNTAINS SAT NIGHT...SFC HIGH PRESSURE IS EXPECTED TO
STRENGTHEN OVER THE MID-ATLANTIC...WITH A RIDGE AXIS EXTENDING SOUTH
INTO CENTRAL NC. AS A RESULT...ANY OVERNIGHT CHANCE FOR CONVECTION
SHOULD BE CONFINED VERY NEAR THE CAROLINA COAST WHERE A WEAK SFC
TROUGH MAY PERSIST. LOWS SAT NIGHT NEAR NORMAL IN THE MID/UPPER 60S
TO LOWER 70S. -VINCENT
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 200 AM FRIDAY...
A WEAK 500 MILLIBAR TROUGH WILL SLOWLY CROSS FROM TENNESSEE EAST
INTO ATLANTIC WATERS DURING THE PERIOD. AT THE SURFACE BROAD HIGH
PRESSURE WILL COVER THE SOUTHEASTERN UNITED STATES THROUGH MOST OF
THE PERIOD. AT THIS TIME MODELS INDICATE LOW LEVEL TROUGHING TO BE
MOST INTENSE WEDNESDAY ROUGHLY ALONG HIGHWAY ONE. WILL PLACE THE
HIGHEST RAIN CHANCES FOR THE PERIOD (ONE IN THREE) ON WEDNESDAY WITH
ISOLATED OR SLIGHT RAIN CHANCES... MAINLY AFTERNOONS OTHERWISE.
GIVEN RELATIVELY STATIC 1000 TO 850 MILLIBAR DIURNAL RANGES FOR THE
PERIOD... TEMPERATURES WILL NOT VARY MUCH FROM CLIMATOLOGY.
AFTERNOON HIGHS 86 TO 92 WITH MORNING LOWS 67 TO 72.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 820 AM FRIDAY...
THIS MORNING:
MVFR VSBYS IN FOG WILL BE POSSIBLE AT ALL TAF SITES THROUGH 14Z
THIS MORNING. CANNOT RULE OUT AN ISOLD HEAVY SHOWER AFFECTING THE
FAY TAF SITE THIS MORNING EITHER.
THIS AFT/EVE:
A WEAKENING UPPER WAVE/SHEAR AXIS OVER THE CAROLINAS/VA WILL KEEP
BROKEN VFR CEILINGS PRIMARILY OVER THE EASTERN HALF OF THE AREA THIS
AFT/EVE...WITH MORE SUNSHINE AND LESS CLOUD COVER IN THE WESTERN
PIEDMONT. BEST CHANCE FOR SUB-VFR CONDS IN THIS PERIOD WILL BE IN
ASSOC/W ISOLD/SCT SHOWERS/STORMS AT THE EASTERN TAF SITES
(FAY/RWI). GIVEN LOW CONFIDENCE ON EXACT LOCATION/COVERAGE OF ANY
CONVECTION THIS AFTERNOON...HAVE OMITTED ANY MENTION OF SUCH
ACTIVITY IN THE 06Z TAFS.
TONIGHT:
A SATURATED OR NEAR SATURATED BOUNDARY LAYER IS PROGGED AGAIN
TONIGHT...WITH THE BEST CHANCE FOR SCT/BKN MID-LEVEL CLOUD COVER
AGAIN IN THE EAST...SIMILAR TO THIS MORNING. MOS GUIDANCE IS SHOWING
A BETTER POTENTIAL FOR IFR/LIFR CEILINGS/VISBYS IN THE 06-12Z TIME
FRAME SAT MORNING. THIS LOOKS REASONABLE...GIVEN THAT A WEAK WAVE OF
LOW PRESSURE IS PROGGED ALONG THE OBX OR JUST OFF THE NC/VA COAST
TONIGHT...WITH LIGHT NORTHEAST FLOW IN THE LOWER LEVELS. THE BEST
POTENTIAL FOR IFR/LIFR CONDS WILL BE AFTER 06Z...SO WILL ONLY
MENTION 6SM BR SCT005 BEGINNING AT MIDNIGHT (04Z)...HOWEVER...LATER
TAF ISSUANCES WILL LIKELY HAVE TO FURTHER DROP VISBYS/CEILINGS.
LOOKING AHEAD THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THE PRIMARY
AVIATION CONCERN IS EXPECTED TO BE IN ASSOC/W FOG DURING THE
PRE-DAWN HOURS (06-13Z). ISOLD CONVECTION CANNOT BE RULED OUT IN THE
AFT/EVE HOURS...WITH THE RELATIVE BETTER CHANCE AT FAY/RWI. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...HARTFIELD/VINCENT
SHORT TERM...VINCENT
LONG TERM...99
AVIATION...HARTFIELD/VINCENT
Hazardous weather outlook, Aug 14, 7:28 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
828 AM EDT FRI AUG 14 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-151230-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
828 AM EDT FRI AUG 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GIH
In the hours before
Special weather statement, Aug 14, 7:48 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
848 AM EDT FRI AUG 14 2009
NCZ075>077-085-086-088-089-141430-
MOORE-LEE-HARNETT-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SOUTHERN PINES...SANFORD...LILLINGTON...
LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
848 AM EDT FRI AUG 14 2009
...HEAVY RAIN TO AFFECT THE SANDHILLS AND SOUTHERN COASTAL PLAIN
THROUGH 1030 AM...
AT 845 AM EDT... DOPPLER RADAR INDICATED SCATTERED SLOW MOVING
SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS
PORTIONS OF THE SANDHILLS AND SOUTHERN COASTAL PLAIN. THESE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO AFFECTED
THESE AREA THROUGH AT LEAST 1030 AM. RAINFALL AMOUNTS OF UP TO 2
INCH PER HOUR ARE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.
SOME LOCATIONS TO BE AFFECT BY THE HEAVY RAIN INCLUDE...
FAYETTEVILLE... IVANHOE... LAURINBURG... PINEVIEW... AND SOUTHERN
PINES.
LOCATIONS THAT ARE CURRENTLY EXPERIENCING THE HEAVIEST RAINFALL
ARE ACROSS PORTIONS OF CUMBERLAND COUNTY AND SOUTHERN SAMPSON
COUNTY... WHERE UP TO 2 INCH OF RAIN IN ONE HOUR ARE POSSIBLE.
MOTORIST ARE URGED TO DRIVE WITH EXTRA CAUTION THIS MORNING WHEN
ENCOUNTERING THESE HEAVY SHOWERS AND THUDNERSTORMS AND BE
PREPARED TO TAKE ACTION IF A FLASH FLOOD WARNING IS ISSUED.
REMEMBER... TURN AROUND... DONT DROWN.
Flash Flood, Cumberland
- When
- August 14, 8:40 AM EST to 11:00 AM EST
- Where
- Cumberland County, 1.01 mi ENE of Shaw Hgts to 1.38 mi WSW of Skibo
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.157, -78.915
Ray Avenue in downtown Fayetteville, North Carolina was closed do to high water. Flash flooding was also reported along McArthur Road and at the intersection of East Russell Street and Dick Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flooding in Wisconsin, August 14, 2009$15,000 · 2 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191778.